Alabama, 2006

Damaging Wind in Alabama, February 3, 2006

February 3, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 3, 3:30 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 3, 3:30 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST FRI FEB 3 2006

.DISCUSSION...

A COMPLEX FORECAST TO SAY THE LEAST IS ON TAP FOR THIS WEEKEND.
MODELS CONTINUE TO BE ALL OVER THE PLACE WITH THE NEXT LOW
PRESSURE SYSTEM. MORE ON THAT LATER. BUT FIRST...LET ME DISCUSS
THE THREAT OF SEVERE WEATHER FOR THIS EVENING.

SCATTERED SEVERE STORMS ARE CURRENTLY MOVING EAST ACROSS CENTRAL
MISSISSIPPI AND THEY ARE ABOUT TO CROSS THE INTERSTATE 55 CORRIDOR.
THESE STORMS ARE PRODUCING SOME BIG TIME HAIL...ALTHOUGH SOME OF
THEM HAVE HAD SOME ROTATION FROM TIME TO TIME. MOST OF OUR
FORECAST AREA REMAINS STABLE AT THIS TIME...WITH THE EXCEPTION OF OUR
EXTREME SOUTHWESTERN ZONES WHICH INCLUDES SUMTER...SOUTHERN
GREENE...HALE...AND MARENGO COUNTIES. THE RUC SHOWS INCREASING
INSTABILITY TONIGHT AS THE SURFACE LOW PRESSURE APPROACHES FROM
THE WEST. I THINK THESE STORMS MAY HOLD TOGETHER AND AFFECT OUR
EXTREME SOUTHWESTERN COUNTIES. HOW FAR EASTWARD WILL THESE SEVERE
STORMS MOVE...WILL DEPEND IF THEY CAN HOLD TOGETHER ONCE THE SUN
SETS. FOR NOW...ADDED SEVERE WORDING TO THE FORECAST MAINLY IN THE
SOUTHWEST WITH LARGE HAIL BEING THE MAIN THREAT. HOW FAR EAST WILL
THIS THREAT EXTEND TONIGHT WILL DEPEND IF THEY CAN HOLD TOGETHER
AFTER SUNSET. AREAS AROUND MONTGOMERY...TROY...UNION SPRINGS...AND
AUBURN SHOULD STAY TUNED.

AS FOR THE WEEKEND. SATURDAY LOOKS VERY BRISK. TEMPERATURES WILL
BE IN THE 40S OVER MUCH OF THE AREA WITH LOW 50S ACROSS OUR SOUTH.
THE WIND WILL BE BLOWING PRETTY GOOD AS A TIGHT PRESSURE GRADIENT
WILL BE IN PLACE. SKIES WILL BE CLOUDY FOR AT LEAST THE MORNING
HOURS. IT DOESNT LOOK PRETTY. A LAKE WIND ADVISORY WILL PROBABLY
BE REQUIRED FOR THIS TIME PERIOD.

MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT UNTIL SUNDAY. THAT IS
THE POINT WHERE EACH AND EVERY SINGLE MODEL GOES THEIR OWN WAY.
SUNDAY LOOKS DRY MOST OF THE DAY. BY SUNDAY NIGHT...A SURFACE LOW
PRESSURE DEVELOPS WEST OF ALABAMA. WHERE THIS LOW TRACKS WILL HAVE
A GREAT IMPACT OVER CENTRAL ALABAMA. THE 12Z UKMET PLACES THE LOW
FARTHEST TO THE SOUTH OUT OF ALL OF THE MODELS WHICH WOULD GIVE US
SNOW IF IT VERIFIES. THE ETA/NAM PLACES THE LOW FARTHEST TO THE
NORTH PUTTING US IN THE RAIN SIDE. I AM STILL NOT CONFIDENT ENOUGH
TO ADD SNOW IN THE FORECAST SUNDAY NIGHT OR MONDAY AT THIS TIME.
HOPEFULLY WE CAN GET SOME AGREEMENT HERE WITH THE MODELS SOON.

PATTERN LOOKS ACTIVE NEXT WEEK. TEMPERATURES WILL REMAIN AROUND OR
BELOW NORMAL. A NORTHWEST FLOW ALOFT WILL BE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     41  45  23  48 /  90  30   0  10
ANNISTON    43  46  26  50 /  90  20   0  10
BIRMINGHAM  40  45  26  52 /  90  10   0  10
TUSCALOOSA  41  49  27  54 / 100  10   0  10
CALERA      42  46  27  53 /  90  10   0  10
AUBURN      42  47  30  50 /  70  10   0  10
MONTGOMERY  43  50  27  54 /  70  10   0  10
TROY        48  53  29  54 /  60  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Feb 3, 1:18 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CST FRI FEB 3 2006

ALZ011>015-017>050-041918-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CST FRI FEB 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS BETWEEN 4 PM CST AND MIDNIGHT CST SOUTH
OF A DEMOPOLIS...TO PRATTVILLE...TO AUBURN LINE.

A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL IS POSSIBLE
NORTH OF THE LINE MENTIONED ABOVE BETWEEN 4 PM CST AND MIDNIGHT.

A LOW PRESSURE SYSTEM AND COLD FRONT WILL APPROACH CENTRAL ALABAMA
LATE THIS AFTERNOON...THEN MOVE THROUGH THE AREA THIS EVENING.
WITH STRONG LIFT AND SOME INSTABILITY FORECAST...A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE.  LOCATIONS SOUTH OF A DEMOPOLIS
TO AUBURN LINE HAVE THE BEST CHANCE FOR SEVERE STORMS WHERE THE AIR
WILL BE MOST UNSTABLE.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUSTAINED NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS AS HIGH AS
30 MPH CAN BE EXPECTED ON SATURDAY BEHIND THE PASSAGE OF THE
COLD FRONT ACROSS ALL OF CENTRAL ALABAMA.  A LAKE WIND ADVISORY
MAY BE NEEDED DURING THE DAY ON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS POSSIBLE
BETWEEN 4 PM CST AND MIDNIGHT CST TODAY MAINLY SOUTH OF A DEMOPOLIS
TO AUBURN LINE.

MBS/91

In the hours before

Special weather statement, Feb 3, 6:24 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST FRI FEB 3 2006

ALZ031-040100-
GREENE-
624 PM CST FRI FEB 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL
700 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BOLIGEE...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BOLIGEE...
CLINTON...AND EUTAW THROUGH 700 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

STRONG GUSTY WINDS ARE POSSIBLE FROM THESE STORMS AS WELL.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MBS/91
Local storm report, Feb 3, 6:54 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 NW NORTHPORT         33.35N 87.71W
02/03/2006  0.88 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED ALONG HIGHWAY 171.

0644 PM     HAIL             6 N NORTHPORT           33.33N 87.59W
02/03/2006  0.25 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED NEAR LAKE TUSCALOOSA.

&&

JSS
Special weather statement, Feb 3, 7:11 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST FRI FEB 3 2006

ALZ039-040145-
MARENGO-
711 PM CST FRI FEB 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 745
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 709 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MYRTLEWOOD...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MYRTLEWOOD...
JEFFERSON...LINDEN...PROVIDENCE...CHICKASAW STATE PARK...THOMASTON
AND DAYTON THROUGH 745 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Feb 3, 7:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             10 SW GREENSBORO        32.60N 87.72W
02/03/2006  0.75 INCH        HALE               AL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT LOCK 5 ON COUNTY ROAD 16.

&&

JSS
Special weather statement, Feb 3, 7:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 PM CST FRI FEB 3 2006

ALZ024-040200-
JEFFERSON-
716 PM CST FRI FEB 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL
800 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF SYLVAN SPRINGS...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HUEYTOWN...SYLVAN
SPRINGS...WEST JEFFERSON...GRAYSVILLE...MINOR...HOMEWOOD...BIRMINGHAM
AND FULTONDALE THROUGH 800 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

MBS/91
Special weather statement, Feb 3, 7:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 PM CST FRI FEB 3 2006

ALZ034-040215-
BIBB-
732 PM CST FRI FEB 3 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL
815 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 732 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MERTZ...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MERTZ...BRENT...
CENTREVILLE...WEST BLOCTON...AND MARVEL THROUGH 815 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

MBS/91

The radar

The Birmingham radar (KBMX), 41 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
February 3, 7:50 PM CST
Where
Jefferson County, 1 mi NW of Birmingham
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
33.533, -86.833

A carport was blown across a residential yard and sustained significant damage in the Edgewater Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489963.